Kansas, 2014Tornadoes in Kansas, April 20, 2014
April 20, 2014 · NWS GLD · 2 events in 2 counties and zones
During the afternoon hours, showers and thunderstorms began to develop along and east of an Atwood to Tribune line. Numerous thunderstorm outflows were generated from the resulting precipitation which then moved west, triggering additional thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours, showers and thunderstorms began to develop along and east of an Atwood to Tribune line. Numerous thunderstorm outflows were generated from the resulting precipitation which then moved west, triggering additional thunderstorms. A few of these thunderstorms interacted briefly with the previous storm's outflow, resulting in a couple brief tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 20, 1:55 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 20, 1:55 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT SUN APR 20 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 113 PM MDT SUN APR 20 2014
500MB LOW LOCATED NEAR THE OKLAHOMA PANHANDLE WILL SLOWLY MOVE
EAST THROUGH TONIGHT. SCATTERED SHOWERS/ISOLATED THUNDERSTORMS
WILL CONTINUE THROUGH THIS EVENING WITH BROAD SYNOPTIC SCALE LIFT
ASSOCIATED WITH THE UPPER SYSTEM. SBCAPE OF UP TO 1000 J/KG WILL
BE IN PLACE ACROSS SOUTHEASTERN FORECAST AREA WHERE CLEARING HAS
OCCURRED. DEEP LAYER SHEAR WILL BE VERY LOW...ONLY AROUND 10KTS.
AS A RESULT...SEVERE THREAT WILL BE MINIMAL. THE NON-SUPERCELL
TORNADO COMPOSITE INDEX FROM SPC DOES SHOW SOME NONZERO VALUES
ACROSS SOUTHERN PARTS OF THE FORECAST AREA...BUT THREAT WILL
LIKELY BE GREATEST FURTHER SOUTH NEAR THE UPPER CIRCULATION CENTER
BUT CANNOT COMPLETELY RULE OUT A BRIEF LANDSPOUT THIS AFTERNOON.
SURFACE COLD FRONT WILL SWEEP THROUGH DURING THE OVERNIGHT HOURS
WITH WINDS SHIFTING TO NORTH AND INCREASING TO 15-20MPH WITH GUSTS
UP TO 30MPH BEGINNING AROUND SUNRISE MONDAY MORNING AND CONTINUING
THROUGH LATE MORNING BEFORE DIMINISHING DURING THE AFTERNOON. HIGH
TEMPERATURES WILL TOP OUT AROUND 70 WITH MOSTLY SUNNY SKIES.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 153 PM MDT SUN APR 20 2014
TUESDAY-WEDNESDAY NIGHT...CONFIDENCE INCREASING IN POTENTIAL FOR
THUNDERSTORM DEVELOPMENT OVER PLAINS...THOUGH THERE IS STILL
UNCERTAINTY ON COVERAGE AND LOCATION OF INITIATION. THERE IS ALSO
THE POTENTIAL FOR NEAR ADVISORY/ADVISORY CRITERIA WINDS BOTH DAYS.
MODELS HAVE COME IN A LITTLE LIGHTER ON SURFACE-H85 LAYER WINDS ON
TUESDAY...AND HAVE ACTUALLY TRENDED QUICKER WITH COLD FRONT/SURFACE
TROUGH WEDNESDAY. THIS LOWERS CONFIDENCE IN HIGHER WIND
SPEEDS...ESPECIALLY WED. WILL NEED TO MONITOR...HOWEVER MENTION OF
WINDY CONDITIONS KEPT IN FORECAST.
REGARDING THUNDERSTORMS...DRY LINE SHOULD STILL BE THE FOCUS FOR
TUESDAY WITH ISOLATED CONVECTION POSSIBLY INCREASING IN COVERAGE
OVERNIGHT TUESDAY AS LLJ AND THETA-E ADVECTION INCREASES AHEAD OF
DEEPENING UPPER LOW. THIS WILL ALSO HELP ADVECT HIGHER TD VALUES
INTO THE WEST...AND AS SURFACE LOW DEEPENS BY WED MORNING WE SHOULD
SE A WE DEFINED DRY LINE DEVELOP OVER OUR CWA...POSSIBLY BACKING TO
THE WEST IF SURFACE LOW ENDS UP BEING STRONGER. SEVERE WEATHER
PARAMETERS AND MODEL SOUNDINGS CONTINUE TO FAVOR WIND/HAIL FOR
THREATS TUESDAY AFTERNOON/NIGHT WITH BEST CHANCE FOR ORGANIZED
SUPERCELLS OVER OUR EASTERN CWA WEDNESDAY WHERE NAM/GFS BOTH SHOW
DECENT SHEER/INSTABILITY. POSITION OF DRY LINE BOTH DAYS WILL BE
CRITICAL AND TIMING OF COLD FRONT WED IS ALSO A COMPLICATION. I WENT
AHEAD AND RAISE POPS WED AFTERNOON IN THE EAST...OTHERWISE DIDNT
MAKE MAJOR CHANGES.
THURSDAY-SUNDAY...SHORTWAVE RIDGING SHOULD HELP LIMIT PRECIP CHANCES
THU/FRI WITH MODELS CURRENTLY ADVERTISING SEASONAL TEMPS. BY NEXT
WEEKEND THERE IS INCREASING RUN-RUN SPREAD HOWEVER LATEST ECMWF/GFS
ARE CURRENTLY INDICATING ANOTHER UPPER TROUGH DEVELOPING OVER THE
WESTERN US MOVING INTO THE PLAINS...WHICH COULD BRINGING
THUNDERSTORM CHANCES (AND SEVERE POSSIBILITY) BACK TO OUR CWA. I
KEPT SLIGHT CHANCE/CHANCE MENTION IN PLACE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1114 AM MDT SUN APR 20 2014
VFR EXPECTED TO BE THE PREDOMINANT FLIGHT CATEGORY AT BOTH KGLD
AND KMCK. SCATTERED SHOWERS WILL CONTINUE THROUGH THE AFTERNOON
AND EARLY EVENING. A FEW ISOLATED THUNDERSTORMS ALSO POSSIBLE BUT
INSTABILITY IS VERY LIMITED. DUE TO LIMITED AREAL COVERAGE NOT
ENOUGH CONFIDENCE TO GO MORE THAN VCSH FOR THE PRECIPITATION AT
EITHER LOCATION. SHOWERS WILL DIMINISH EARLY THIS EVENING AS THE
UPPER SHORTWAVE MOVES EAST. A COLD FRONT WILL SHIFT WINDS AROUND
TO THE NORTH AROUND SUNRISE MONDAY MORNING WITH GUSTY WINDS BEHIND
THE FRONT THROUGH AT LEAST MID DAY MONDAY.
&&
.FIRE WEATHER...
ISSUED AT 153 PM MDT SUN APR 20 2014
DEPENDING ON TIMING OF DRY LINE IT STILL LOOKS LIKE
WE COULD SE A BRIEF PERIOD OF RH/WIND WITHIN RFW CRITERIA TUESDAY
AFTERNOON...HOWEVER THIS IS NOT EXPECTED TO REACH 3HR REQUIREMENT.
BETTER CHANCES FOR RFW CONDITIONS ARE ON WED AND THURSDAY...THOUGH
CONFIDENCE IS ESPECIALLY LOW ON SURFACE PATTERN/DRY LINE POSITION
ON WEDNESDAY. WILL NEED TO FINE TUNE THINGS AS WE GET
CLOSER...BUT WHILE IT SEEMS LIKELY WE WILL ULTIMATELY NEED A FIRE
WEATHER HIGHLIGHT FOR PART OF OUR CWA WED/THU...CONFIDENCE IS TOO
LOW RIGHT NOW.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...DR
AVIATION...024
FIRE WEATHER...DR
Hazardous weather outlook, Apr 20, 2:42 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT SUN APR 20 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211700-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
242 PM MDT SUN APR 20 2014 /342 PM CDT SUN APR 20 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN ISOLATED STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL IS
POSSIBLE THROUGH THE AFTERNOON AND EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON TUESDAY...SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS UP TO 50 MPH POSSIBLE. DURING THE AFTERNOON AND EVENING
HOURS ON TUESDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE COLORADO BORDER AND MOVE EAST ACROSS THE REMAINDER OF THE
AREA. AT THIS TIME IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.
ON WEDNESDAY...SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 25 TO 35
MPH WITH GUSTS UP TO 45 MPH POSSIBLE. THESE STRONG WINDS COMBINED
WITH LOW RELATIVE HUMIDITIES WILL CAUSE NEAR CRITICAL FIRE
WEATHER CONDITIONS ALONG AND WEST OF THE COLORADO BORDER.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE.
ON THURSDAY...STRONG AND GUSTY NORTHWEST WINDS COMBINED WITH LOW
RELATIVE HUMIDITIES WILL CREATE NEAR CRITICAL FIRE WEATHER
CONDITIONS ACROSS MOST OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Tornado, Thomas
- When
- April 20, 4:10 PM CST to 4:12 PM CST
- Where
- Thomas County, 6 mi E of Colby
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.400, -100.938
Brief landspout tornado was observed east of Colby, remaining over open fields and producing no known damage.
Tornado, Rawlins
- When
- April 20, 4:47 PM CST to 4:49 PM CST
- Where
- Rawlins County, 14 mi SSW of Atwood
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- NWS Employee
- Coordinates
- 39.613, -101.151
A brief landspout tornado was observed from Highway 36 near Beardsley looking south. Position estimated from outflow boundary location and developing cells on Doppler radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, April 20, 20141 death · 1 injured · 1 event
- Tornado and Hail in Texas, April 20, 2014$1.1 million · EF0 · 7 events
- Hail in Texas, April 20, 2014$5,000 · 2 in hail · 7 events
- Hail in Oklahoma, April 20, 20142 in hail · 5 events
- High Wind in Colorado, April 20, 201455 kt wind · 3 events
- Hail in Texas, April 20, 20141 in hail · 2 events
- Dense Fog in Texas, April 20 to 21, 20142 events
- High Surf in Florida, April 20, 20141 event
- Hail in Oklahoma, April 20, 20140.75 in hail · 1 event
- Hail in Kansas, April 20, 20141 in hail · 1 event
- Hail in Iowa, April 20, 20140.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510345, 510347.